Secondary Logo

Antibiotic-Associated Diarrhea in Children: How Many Dirty Diapers?

Surawicz, Christina M.

Journal of Pediatric Gastroenterology and Nutrition: July 2003 - Volume 37 - Issue 1 - p 2–3
Editorial
Free

University of Washington School of Medicine, Seattle, Washington, U.S.A.

See related article J Ped Gastroenterol Nutr 2003;37:22-26.

Address correspondence and reprint requests to Dr. Christina M. Surawicz, University of Washington School of Medicine, Seattle, Washington, U.S.A.

Antibiotic-associated diarrhea (AAD) is defined as diarrhea occurring during or after antibiotic administration for which no other cause can be identified. Other causes may include intercurrent infection such as viral gastroenteritis or bacterial infection, laxative use, or diarrhea from other causes. Diarrhea can occur within just a few days of antibiotic use or even a few weeks later. The exact pathophysiology of AAD has not been established, and there may be multiple mechanisms. Clearly, the perturbation of fecal flora is key—changes in the microorganisms in the colon can decrease short-chain fatty acid metabolism (1) with subsequent changes in luminal pH and osmotic load. Alterations in carbohydrate metabolism by the flora can cause diarrhea similar in pathophysiology to that seen in lactose intolerance. Antibiotics with higher rates of AAD are those that alter the anerobic flora more profoundly. Antibiotic risks include route of ingestion (oral antibiotics are more likely to cause AAD than parenteral antibiotics) and broad spectrum. In a small but unknown proportion, the overgrowth of Clostridium difficile can cause severe colonic disease ranging from diarrhea to the most severe form, pseudomembranous colitis. This is caused by toxin production with subsequent mucosal changes and colonic damage. Although C. difficile disease is well recognized, rates range from 5% to 26% in hospitals and nursing homes. Risk factors include severity of illness, elderly age, female sex, hospitalization, gastrointestinal tract disease and surgery, and broad-spectrum antibiotic use; obviously, many of these factors are linked. In adults, rates of AAD vary from 1% to 30%, depending on the antibiotic used, and are lower in the ambulatory outpatient setting.

How often do children get diarrhea when they take antibiotics? If you are a parent of a toddler with recurrent bouts of otitis, it may seem like it is every time. Of course, even one episode is enough, given the misery for child and parents, missed days of school and missed workdays for parents. Other problems include the confusion of partially treated infections, the need for additional antibiotic therapies, and the small but real chance of developing C. difficile-associated disease. Surprisingly, there are few data on this common and important problem in the ambulatory pediatric population. In this issue, Dominique Turck et al. remedy this situation with an excellent prospective study of 650 children enrolled in an outpatient pediatric practice during a consecutive 11-month period, hopefully including the winter months when antibiotic use may be higher (2). Their findings are reassuring for parents: only 11% of children developed diarrhea (approximately half the rate for adults), but diarrhea was more common in the diaper-wearing group, 18% in those aged less than 2 years. Also, as predicted, certain antibiotics had a higher risk, especially amoxicillin and clavulanate. Were there any severe episodes of diarrhea? Apparently, there were none in these children. Interestingly, only one child had a change in antibiotic regimen. How is this helpful besides being reassuring? Now that we know the general safety rates, we also have the potential to target a subgroup for preventive therapy of AAD, specifically using probiotics.

As pediatricians are well aware, probiotics have been shown to reduce days of diarrhea caused by antibiotics and viral gastroenteritis in children (3,4). Some have modest efficacy in managing traveler's diarrhea and AAD in adults (5). A recent meta-analysis by D'Souza et al. (6) concluded that coadministration of probiotics reduces the incidence of AAD. Widespread use of probiotics would be costly and unnecessary, but targeted trials might show benefit in subpopulations, if studies are well designed and performed with adequate safety measures.

Back to Top | Article Outline

REFERENCES

1. Clausen MR, Bonnan H, Tvede M, et al. Colonic fermentation to short-chain fatty acids is decreased in antibiotic-associated diarrhea. Gastroenterology 1991;101:1497-504.
2. Turck D, Bernet J-P, Marx J, et al. Incidence and risk factors of oral antibiotic-associated diarrhea in an outpatient pediatric population. J Pediatr Gastroenterol Nutr 2003;37: in press.
3. Surawicz CM. Ecological means of control of diarrhea. Int J Antimicrob Agents 1993;3:89-95.
4. Reid G. Probiotics in the treatment of diarrheal diseases. Curr Infect Dis Rep 2000;2:78.
5. Salminen S, Arvilommi H. Probiotics demonstrating efficacy in clinical settings. Clin Infect Dis 2001;32:1577-8.
6. D'Souza AL, Rajkumar C, Cooke J, et al. Probiotics in prevention of antibiotic associated diarrhoea: meta-analysis. BMJ 2002;324: 1361-4.
© 2003 Lippincott Williams & Wilkins, Inc.